Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kidney and HIV
Nov 14, 2007

I have nephritis membranous, where my kidney is leaking blood and protein into my urine and raising my creatinine level. My nephrologist is reluctant to use immune suppressants( cortisone or prednisone).He has tried Atacan to control my kidney, but it raised my potassium level too high, and feels that I should start Atripla to SEE if it will work, and says that if it doesn't work after a few months I can quit!!! My cd4 is 550 V load 32,00 and I am worried that if I start Atripla and stop after a few months that I might build a resistance. I am hesitant in staring Atripla also because of the heinous side effects I've read about. The nephrologist says that if I continue without treating the kidney I COILD wind up on dialysis. HELP what should I do??????

Response from Dr. Henry

HIV can cause kidney disease (HIV nephropathy). If you have that condition then treatment of HIV infection is highly recommended to protect residual kidney function. Aptripla often can't be used if there is renal impairment since 2 out of 3 of the drugs in it are metabolized in the kidney necessitating dose adjustments (Atripla is a fixed dose formulation of 3 HIV drugs including FTC and tenofovir-cleared by the kidney). Treatment with ACE inhibitors (drugs like lisinopril) can also protect kidney function in many cases. When used carefully resistance can be minimized and is not a reason to delay therapy. KH



Previous
small bowel problems
Next
How can I treat protein in my urine?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement